Arizona, 2020

Damaging Wind in Arizona, August 26, 2020

August 26, 2020 · NWS TWC · 1 event in 1 county or zone

Thunderstorms moved west across the Tohono O'odham Nation during the afternoon. One storm produced damaging winds in South Komelik.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved west across the Tohono O'odham Nation during the afternoon. One storm produced damaging winds in South Komelik.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 26, 1:44 PM MST, 36 minutes earlier.

Area forecast discussion, Aug 26, 1:44 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
144 PM MST Wed Aug 26 2020

.SYNOPSIS...Expect near record heat to continue through Thursday,
gradually decreasing through the rest of the week. There will be
enough moisture in place across southern Arizona for a chance of
showers and thunderstorms, but most days will be below average for
late August, with day to day variations in coverage and intensity.
We may see an increase in thunderstorms toward the weekend into next
week.

&&

.DISCUSSION...Radar is currently scanning virga and light showers
along a line from around the Tucson area extending toward the
southwest. Thunderstorms are also moving into northern Greenlee
County. Cloud cover thickened up during the late morning and this
has suppressed temperatures several degrees. High temperature
forecast might not pan out for Tucson, but other locations with
clearer skies are getting plenty of daytime heating.

The mid-level high center is currently located slightly southwest of
the Four Corners, with northeast flow across most of our area. The
west to east moisture gradient remains in tact, with dew points in
the 50s to 60s over western Pima County. Cochise County is a
different story as dry air advects in from New Mexico and readings
are in the upper 30s around Douglas. Thunderstorm likely develop
during the next couple hours west of Tucson, where MLCAPE values are
500-1000 J/kg. Expect gusty outflow winds and areas of blowing dust
in the lower deserts.

Near record heat looks to continue for one more day as the the mid-
level high meanders around the Four Corners/northern Arizona region.
Thunderstorm chances remain confined to the White Mountains and
along the International Border, with Friday looking like the driest
day of the week.

This weekend a tropical cyclone will brush by the southern tip of
Baja California, helping to push a nice surge of moisture up the
gulf as evident in model IVT forecasts. The high slides to the
southeast opening up a long fetch of southerly/southeasterly flow on
Saturday. Therefore, this weekend is our best chance at a widespread
thunderstorm outbreak, with Sunday looking most promising at this
point. The pattern looks more transitional, like a mid to late
September event as troughing will be over the California coastline
introducing a more westerly regime. Due to decreasing
thicknesses, temperatures also nudge closer to seasonal normals.

After that the forecast becomes a bit uncertain as model solutions
diverge. The migration of the high differs greatly between GEFS/EPS
solutions. One thing is for certain, a significant trough will dig
across a portion of the US, but the evolution of that feature leaves
a wide variety of possibilities to be ironed out over the coming
days.

&&

.AVIATION...Valid through 28/00Z.
SCT-BKN clouds 10-15k ft MSL into thru the forecast period with
isolated to scattered thunderstorms continuing into this evening,
then developing again Thursday afternoon. Favored areas are west of
a KTUS to KOLS line and over the White Mountains. Significant smoke
haze through the period. Aside from thunderstorm outflow gusts to 40
kts, surface winds generally remain less than 12 knots and variable
in direction. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Through Friday only isolated thunderstorms are
expected for most of the area with a bit more activity in the usual
areas such as the White Mountains and vicinity of the International
Border mainly west of Sierra Vista. Temperatures will remain hotter
than normal with minimum humidities 10-20 percent across the valleys
and 20-30 percent in the mountains, with good overnight recoveries
through Friday. Moisture returns to the area this weekend from the
south, resulting in an increase in storm activity. 20-foot winds
generally remain less than 15 mph outside of any thunderstorm gusts,
which could reach 40+ mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST Thursday for AZZ501-502-
504>506-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 26, 1:51 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
151 PM MST Wed Aug 26 2020

AZZ502-503-515-262115-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
151 PM MST Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 215 PM
MST...

At 150 PM MST, Doppler radar was tracking a strong thunderstorm near
San Isidro, or near Sells, moving west at 10 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Sells, Topawa, San Miguel, San Isidro, Kitt Peak, Ali Chukson, Gu
Oidak, Vamori, Cowlic, Fresnal, Choulic, Newfield, Coldfields,
No:ligk, Cababi, Comobabi, South Comobabi, Santa Rosa Ranch, San Luis
- Sells District and Fresnal Canyon.

LAT...LON 3171 11224 3222 11200 3209 11151 3154 11170
TIME...MOT...LOC 2050Z 079DEG 8KT 3200 11182

RH
Special weather statement, Aug 26, 2:16 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
216 PM MST Wed Aug 26 2020

AZZ502-503-515-262200-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
216 PM MST Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 300 PM
MST...

At 216 PM MST, Doppler radar was tracking a strong thunderstorm near
Topawa, or 12 miles south of Sells, moving west at 10 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Sells, Topawa, San Miguel, San Isidro, Kitt Peak, Ali Chukson, Gu
Oidak, Vamori, Cowlic, Fresnal, Choulic, Newfield, Coldfields,
No:ligk, Cababi, Comobabi, South Comobabi, Santa Rosa Ranch, San Luis
- Sells District and Fresnal Canyon.

LAT...LON 3173 11232 3224 11204 3213 11148 3154 11172
TIME...MOT...LOC 2116Z 079DEG 7KT 3174 11183

RH

The radar

The Tucson radar (KEMX), 110 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 26, 2:20 PM MST
Where
Pima County, 0.42 mi WNW of Komelik
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.723, -111.776

Thunderstorm wind blew the roof off a home in South Komelik.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919564.